Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 138, NWS Austin/San Antonio, TX

June 28, 2004Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 28, 2004, 7:19 PM CDT for Zavala County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 7:19 PM CDT (00:19 UTC)
Expired
Jun 28, 2004, 8:15 PM CDT
In force
56 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Zavala County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS54 KEWX 290019
SVRSAT
TXC507-290115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  ZAVALA

* UNTIL 815 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR COMETA...OR ABOUT
  8 MILES SOUTHWEST OF CRYSTAL CITY...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COMETA BY 725 PM CDT
  7 MILES WEST OF CRYSTAL CITY BY 730 PM CDT
  8 MILES SOUTHWEST OF LA PRYOR BY 815 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2865 10004 2865 9982 2905 9969 2901 10011

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:35 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 28, 3:35 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 PM CDT MON JUN 28 2004

.DISCUSSION...CONVECTION EVERYWHERE ACROSS SOUTH CENTRAL TEXAS AT
MID AFTERNOON...THE FRANKENSTEIN MIX OF THE MID LATITUDES AND
TROPICS. RAINFALL TOTALS HAVE AVERAGED ANOTHER 1/2 TO 1 INCH SINCE 7
AM...WITH ISOLATED TOTALS ESTIMATED IN EXCESS OF 4 INCHES IN SOUTH
CENTRAL VAL VERDE COUNTY. EXPECT LITTLE CHANGE IN CONDITIONS THROUGH
WEDNESDAY AFTERNOON...AS UPPER LEVEL DIFFLUENCE...MOIST GULF AIR...
WEAK STEERING WINDS...AND NUMEROUS OUTFLOW BOUNDARIES REMAIN OVER
TEXAS. THUS...WILL EXTEND THE FLASH FLOOD WATCH THROUGH 4 PM
TUESDAY...WITH POSSIBILITY IT MAY GO INTO WEDNESDAY. EXPECT SIMILAR
AMOUNTS...ANOTHER 1-2 INCHES WIDESPREAD...WITH ISOLATED 4-6 INCHES
POSSIBLE BY 4 PM WEDNESDAY.

AN UPPER LEVEL RIDGE BUILDS OVER NORTHERN MEXICO ON THURSDAY AND
REMAINS MOSTLY IN PLACE THROUGH THE HOLIDAY WEEKEND. NORTHWEST FLOW
AT MID AND UPPER LEVELS MAY ALLOW NOCTURNAL MCS TO MOVE DOWN INTO
CENTRAL TX...BUT THE MAIN EXPECTATION IS VERY LOW POP...SEA-BREEZE
ACTIVITY. IN OTHER WORDS...MORE TYPICAL JULY WEATHER. SIMILARLY...
TEMPS WILL MOVE UP INTO THE LOWER AND MID 90S BY FRIDAY...POSSIBLY
INTO THE MID AND UPPER 90S BY INDEPENDENCE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  88  72  88 /  60  70  50  60
AUSTIN BERGSTROM INTL AIRPORT  70  88  71  87 /  60  70  50  60
DEL RIO INTL AIRPORT           72  89  72  89 /  80  60  50  60
SAN ANTONIO INTL AIRPORT       72  88  73  87 /  60  60  50  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR ALL OF
SOUTH CENTRAL TEXAS THROUGH 4 PM TUESDAY.

&&

26/19
Hazardous weather outlook, Jun 28, 7:12 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT MON JUN 28 2004

TXZ171>173-183>194-202>209-217>225-228-291100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
712 PM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTY HAS BEEN EXTENDED THROUGH TUESDAY AFTERNOON.  A VERY MOIST
AND UNSTABLE AIRMASS REMAINS IN PLACE. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS
TONIGHT. HEAVY RAINFALL MAY CAUSE FLOODING. ADDITIONAL RAINFALL
AMOUNTS WILL AVERAGE 1 TO 2 INCHES ARE LIKELY WITH ISOLATED AMOUNTS
OF UP TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE FLASH FLOOD WATCH WILL EXTEND THROUGH TUESDAY AFTERNOON. SHOWERS
AND THUNDERSTORMS WILL CONTINUE. HEAVY RAINFALL MAY CAUSE FLOODING
TUESDAY AND POSSIBLY INTO WEDNESDAY. THE WEATHER PATTERN IS EXPECTED
TO CHANGE THURSDAY LEADING TO LOWER CHANCES OF RAINS FRIDAY INTO THE
FOURTH OF JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 28, 6:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             DILLEY                  28.67N 99.17W
06/28/2004  1.00 INCH        FRIO               TX   COUNTY OFFICIAL

            PEA TO QUARTER SIZE HAIL, VERY STRONG WINDS

0538 PM     HAIL             ANDERSON MILL           30.45N 97.81W
06/28/2004  0.75 INCH        TRAVIS             TX   BROADCAST MEDIA

0530 PM     TSTM WND DMG     6 SW AUSTIN             30.24N 97.82W
06/28/2004                   TRAVIS             TX   BROADCAST MEDIA

            6-10 LARGE TREES DOWN IN OAK HILL

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:55 PM CDTFlash Flood WarningEWXEdwards, Kinney3 hr
Jun 28, 11:21 PM CDTFlash Flood WarningEWXBandera3 hr
Jun 28, 11:27 PM CDTFlash Flood WarningEWXReal3 hr
Jun 29, 12:51 AM CDTFlash Flood WarningEWXUvalde6 hr
Jun 29, 1:56 AM CDTFlash Flood WarningEWXEdwards, Kinney4 hr
Jun 29, 2:30 AM CDTFlash Flood WarningEWXReal4 hr
Jun 29, 3:19 AM CDTFlash Flood WarningEWXBandera3 hr
Jun 29, 6:01 AM CDTFlash Flood WarningEWXBandera, Edwards, Real, Uvalde4 hr
Jun 29, 10:03 AM CDTFlash Flood WarningEWXBastrop, Travis, Williamson3 hr
Jun 29, 10:12 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Caldwell, Comal, Guadalupe, Hays and 2 more4 hr
Jun 29, 10:36 AM CDTFlash Flood WarningEWXBandera, Kendall, Kerr4 hr
Jun 29, 11:44 AM CDTFlash Flood WarningEWXBlanco, Gillespie4 hr
Jun 29, 12:03 PM CDTFlash Flood WarningEWXBurnet, Llano4 hr
Jun 29, 12:35 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 29, 12:49 PM CDTFlash Flood WarningEWXFayette, Lee5 hr
Jun 29, 1:00 PM CDTFlash Flood WarningEWXBastrop, Travis, Williamson5 hr
Jun 29, 1:35 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Caldwell and 10 more4 hr
Jun 29, 1:49 PM CDTFlash Flood WarningEWXDeWitt, Gonzales, Karnes, Lavaca4 hr
Jun 29, 2:48 PM CDTFlash Flood WarningEWXDimmit, Real, Uvalde, Zavala3 hr
Jun 29, 4:00 PM CDTFlash Flood WarningEWXBexar6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.